Nevada, 2015Flash Flooding in Nevada, June 9 to 10, 2015
June 9 to 10, 2015 · NWS REV · 3 events in 2 counties and zones
Slow-moving thunderstorms with heavy rainfall produced flash flooding near dry washes leading out of the Virginia Range on the 9th and the Pine Nut Mountains on the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms with heavy rainfall produced flash flooding near dry washes leading out of the Virginia Range on the 9th and the Pine Nut Mountains on the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 9, 1:20 PM PST, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 9, 1:20 PM PST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
220 PM PDT TUE JUN 9 2015
.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE JUST OFF THE WEST COAST WILL
BRING INCREASED MOISTURE TO THE REGION TONIGHT AND WEDNESDAY. THIS
WILL SET THE STAGE FOR THUNDERSTORMS THIS EVENING AND WIDESPREAD
SHOWERS OVERNIGHT AND WEDNESDAY. SOME OF THE STORMS THIS EVENING COULD
BECOME. LOCALLY HEAVY RAIN IS POSSIBLE FOR WEDNESDAY AND WEDNESDAY
EVENING WHICH COULD LEAD TO FLASH FLOODING. DRIER AND WARMER
CONDITIONS RETURN FOR THE END OF THE WEEK INTO THE WEEKEND.
&&
.SHORT TERM...
SO...HERE IS THE BATTLE WE FACE IN TERMS OF CONVECTION. THIS
AFTERNOON WE ARE LOOKING AT A SITUATION WHERE A BROAD CIRRUS
SHIELD HAS MOVED INTO THE REGION LIMITING THE AMOUNT OF SURFACE
HEATING RECEIVED WHILE AREA TO THE NORTH AND WEST INTO NORTHEAST
CALIFORNIA ARE NOT SEEING THIS CLOUD SHIELD YET. THUS THE BEST
CONVECTIVE DEVELOPMENT IS TAKING PLACE OVER LASSEN...PLUMAS AND
MODOC COUNTIES SO FAR. THIS AREA ALSO COINCIDES WITH INCREASED
UPPER LEVEL DIVERGENCE ACROSS THE FAR NORTHERN PARTS OF CALIFORNIA
AND SOUTHERN OREGON WHICH IS AIDING THE DEVELOPMENT AS WE GO INTO
THE EVENING. THAT'S NOT TO SAY WE WILL NOT SEE ANY ADDITIONAL
DEVELOPMENT OVER THE REST OF OUR FORECAST...THERE IS A SHORT WAVE
LIFTING NORTH THAT SHOULD BOOST CONVECTION LATER THIS EVENING.
RIGHT NOW THE PROSPECTS FOR SIGNIFICANT SEVERE WEATHER TONIGHT ARE
DIMMING A LITTLE. EARLIER IN THE DAY FORECAST MODELS WERE SHOWING
LESS ROBUST INSTABILITY THAN THE PREVIOUS DAY. GUSTY OUTFLOW
WINDS AND HAIL ARE LIKELY WITH THE STRONGER STORMS...BUT THESE
STRONGER STORMS ARE LIKELY TO BE CONFINED TO THAT FAR NORTHWEST
PART OF THE CWA.
AS THE UPPER LOW MOVES NORTH AND STARTS TO DRIFT A BIT MORE TO THE
EAST NORTHEAST OUR AREA WILL GET MORE UNDER THE MAIN LOW. BY LATE
TONIGHT MOISTURE FROM THE REMNANTS OF BLANCA SHOULD START TO GET
DRAWN MORE WEST NORTHWEST TOWARD THE GREAT BASIN. THIS INCREASED
MOISTURE WILL LEAD TO CLOUD COVER OVERNIGHT AND THE POSSIBILITY OF
SHOWERS THROUGH THE NIGHT WITH A FEW THUNDERSTORMS. THIS INCREASED
MOISTURE WILL ALSO LINE UP OVER WESTERN NEVADA AND EASTERN
CALIFORNIA WITH A STRONGER SHORT WAVE LIFTING NORTH OVER THE
REGION THAT WILL HELP KEEP AT LEAST SHOWERS GOING THROUGH THE
NIGHT.
FOR WEDNESDAY PRECIPITABLE WATER PROGS INCREASE TO AN INCH OR MORE
FOR ALL BUT THE FAR SOUTHERN PART OF THE FORECAST AREA. THIS IS IN
RECORD TERRITORY FOR EARLY JUNE AND IS MORE OF THE REMNANT
MOISTURE PLUME FROM WHAT USED TO BE BLANCA. FORECAST SOUNDINGS ARE
INDICATING STORM MOTIONS 10 KTS OR LESS FOR MUCH OF THE AREA ALONG
WITH A VERY MOIST AIR MASS THROUGH A DEEP COLUMN. WITH ANY
SIGNIFICANT TRIGGER SUCH AS BROAD DEFORMATION ALOFT...WE COULD SEE
SUBSTANTIAL RAIN IN THE HEAVIER SHOWERS AND THUNDERSTORMS LEADING
TO SOME FLOODING. THUS WE HAVE ISSUED A FLASH FLOOD WATCH FOR OUR
ENTIRE AREA FOR WEDNESDAY AND WEDNESDAY EVENING. THE PROSPECT OF
MORE THAN ISOLATED THUNDERSTORMS IS REMOTE...BUT THERE COULD BE
SOME CELLS THAT PRODUCE HEAVY RAIN THAT PERSISTS OVER AN AREA FOR
SOME TIME.
WE BEGIN TO DRY OUT SOME FOR THURSDAY AS THE LOW MOVES EAST AND IS
REPLACED BY NORTH TO NORTHEAST FLOW. THIS WILL SWEEP MOST OF THE
MOISTURE TO THE EAST AND THE ONLY AREA WITH A CHANCE AT CONVECTION
IN THE AFTERNOON AND EVENING WITH BE ALONG THE SIERRA IN MONO AND
ALPINE COUNTIES AND POSSIBLY EAST INTO MINERAL COUNTY. THE SAME
WILL HOLD TRUE FOR FRIDAY...JUST WITH LESS COVERAGE.
THIGH TEMPERATURES WEDNESDAY SHOULD BE 10 TO 15 DEGREES BELOW
TODAY'S DUE TO CLOUD COVER AND RAIN...THEN BEGIN TO INCREASE AGAIN
ON THURSDAY AND FRIDAY. OVERNIGHT LOW TONIGHT WILL BE WELL ABOVE
AVERAGE BUT THEN FALL BACK TO NEAR AVERAGE FOR THE REST OF THE
SHORT TERM PERIOD. 20
.LONG TERM...SATURDAY THROUGH WEDNESDAY...
FEW CHANGES MADE TO THE LONG TERM FORECAST WITH DRIER AND WARMER
CONDITIONS EXPECTED FOR THE END OF THE WEEK AND INTO EARLY NEXT
WEEK. MAXIMUM TEMPERATURES WILL BE IN THE LOW TO MID 90S FOR WESTERN
NEVADA VALLEYS WHILE THE LOWER 80S ARE FORECAST FOR THE SIERRA
VALLEYS. SLIGHT CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE SIERRA MAINLY IN MONO COUNTY FOR SATURDAY AFTERNOON/EVENING.
MAIN PLAYER WILL BE A TROUGH THAT DROPS INTO THE PACIFIC
NORTHWEST THAT WILL SLOWLY SAG DOWN INTO THE SIERRA AND WESTERN
NEVADA DURING THE WEEKEND. THE TROUGH BRINGS ALONG AN UPPER LEVEL
JET THAT WILL ALSO SLOWLY MIGRATE SOUTHWARD BEGINNING THIS WEEKEND
THAT COULD HELP TO ENHANCE BREEZY AFTERNOON WINDS EACH AFTERNOON AND
EVENING. WIND GUSTS IN THE 25-30 MPH WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING AS AN UPPER LEVEL JET NOSES ACROSS
NORTHERN CALIFORNIA. A SIGNIFICANT PORTION OF DRY AIR WILL ALSO
ACCOMPANY THE JET WITH LITTLE CHANCE FOR PRECIPITATION THROUGH
EARLY NEXT WEEK. WEISHAHN
&&
.AVIATION...
UPPER LOW MOVING UP THE COAST THIS EVENING WILL AID IN CONVECTIVE
DEVELOPMENT ACROSS THE NORTHWEST 1/3 OF THE FORECAST AREA WITH THE
BEST POSSIBILITY OF STORMS NORTH OF THE TAHOE BASIN IN NORTHEAST
CALIFORNIA. HIGH BASES WILL MEAN VFR CIGS WILL BE THE NORM BUT A
FEW HIGHER MOUNTAIN TOPS COULD BE OBSCURED. VSBYS MAY BRIEFLY DROP
IN THE HEAVY RAIN...BUT THE BIGGEST CONCERNS TO AVIATION WILL
GUSTY WINDS IN EXCESS OF 40 KTS AT THE SURFACE AND TURBULENCE.
MORE WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE
WEDNESDAY. CIGS WILL BE LOWER ON WEDNESDAY...BUT SHOULD STILL
MAINLY BE VFR. LOWERED CLOUD BASES WILL PROMOTE MORE OBSCURED
MOUNTAIN TOPS ON WEDNESDAY AND LOCALLY VSBYS COULD BE QUITE LOW IN
HEAVY SHOWERS. GUSTY WINDS WILL NOT BE AS MUCH AN ISSUE AS ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE ISOLATED IN NATURE AND NOT
AS STRONG AS TODAY.
CONDITIONS BEGIN TO IMPROVE THURSDAY AS THE UPPER LOW MOVES EAST.
20
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING NVZ001>005.
CA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING CAZ070>073.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Jun 9, 4:36 PM PST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
536 PM PDT TUE JUN 9 2015
CAZ071-072-100130-
GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-
536 PM PDT TUE JUN 9 2015
...THUNDERSTORMS NEAR TRUCKEE AT INTERSTATE 80 AND DOLLAR POINT...
AT 532 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER BOCA RESERVOIR AND DOLLAR POINT
IN THE TAHOE BASIN. THESE STORMS WERE NEARLY STATIONARY. SMALL HAIL
ALONG WITH HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN TRUCKEE
AND FLORISTON AND ALONG HIGHWAY 28 NEAR DOLLAR POINT. DRIVERS SHOULD
EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS.
HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN
ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.
&&
LAT...LON 3913 12003 3913 12022 3928 12029 3945 12035
3947 12001
TIME...MOT...LOC 0032Z 180DEG 0KT 3937 12006
EWSpecial weather statement, Jun 9, 5:03 PM PST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
603 PM PDT TUE JUN 9 2015
CAZ071-072-100200-
GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-
603 PM PDT TUE JUN 9 2015
...STRONG THUNDERSTORM NEAR BOCA RESERVOIR...
AT 602 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BOCA RESERVOIR...MOVING NORTH AT 10 MPH.
NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR BOCA RESERVOIR OR STAMPEDE RESERVOIR GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3938 12001 3933 12017 3953 12036 3962 12004
TIME...MOT...LOC 0102Z 159DEG 7KT 3943 12013
EW
Special weather statement, Jun 9, 6:33 PM PST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
733 PM PDT TUE JUN 9 2015
NVZ003-004-100315-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
733 PM PDT TUE JUN 9 2015
...STRONG THUNDERSTORM NEAR SIX MILE CANYON MOVING TOWARD VIRGINIA
CITY...
AT 729 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR VIRGINIA CITY...MOVING WEST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE... VIRGINIA CITY...DAYTON...DAYTON VALLEY
AIRPARK... JUNCTION U.S 50 AND SIX MILE CANYON-FT CHURCHILL RD...NV
341 AT WASHOE-STOREY CO LINE...JUNCTION U.S 50 AND NV 341...GOLD
HILL AND SIX MILE CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3940 11941 3922 11948 3922 11974 3943 11968
TIME...MOT...LOC 0229Z 105DEG 8KT 3933 11954
DJ
Flash Flood, Lyon
- When
- June 9, 7:00 PM PST to 7:30 PM PST
- Where
- Lyon County, 5.13 mi NNE of Dayton to 6.39 mi NNE of Dayton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.302, -119.558
Per a spotter report, 1.13 inches of rain fell in about an hour in the Six Mile Canyon area near the Lyon and Storey County line. Lyon County Emergency Management received reports of significant yard and landscaping damage as well as water in garages. Also, heavy equipment was required to remove mud from streets in the Mark Twain community as well as in Six Mile Canyon (Storey County).
Flash Flood, Douglas
- When
- June 10, 3:00 PM PST to 5:00 PM PST
- Where
- Douglas County, 1.68 mi ESE of Gardnerville to 1.61 mi ESE of Gardnerville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -119.701
The Douglas County Emergency Manager reported flash flooding impacts near low water crossings along Sawmill and Arroyo Roads.
Flash Flood, Douglas
- When
- June 10, 3:00 PM PST to 5:00 PM PST
- Where
- Douglas County, 1.49 mi ESE of Dresslerville to 1.64 mi E of Dresslerville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.894, -119.693
The Douglas County Emergency Manager reported 9 homes with damage due to flooding near the low water crossings in the Ruhenstroth subdivision area. A fire chief noted that the completely dry Pine Nut Creek was rapidly filled with a 4 to 5 foot wall of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Louisiana, June 9, 20151 death · $5,000 · 1 in hail · 3 events
- Flash Flood and Flooding in Vermont, June 9 to 10, 2015$1.3 million · 5 events
- Flooding in Missouri, June 9 to 30, 2015$255,000 · 3 events
- Flash Flooding and Damaging Winds in Mississippi, June 9, 2015$178,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in South Carolina, June 9, 2015$65,000 · EF0 · 26 events
- Hail and Damaging Winds in Georgia, June 9, 2015$103,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Texas, June 9, 2015$100,000 · 61 kt wind · 6 events
- Flood and Damaging Winds in Massachusetts, June 9, 2015$36,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, June 9, 20151 injured · $32,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, June 9, 2015$18,000 · 56 kt wind · 9 events
- Flash Flooding and Damaging Wind in North Carolina, June 9, 2015$20,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in New York, June 9, 2015EF0 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586933, 586939, 586948.